59 years old male with acute liver failure

Case provided by Rhea

History
A 59 years old male presented with signs of acute liver failure with highly increased aminotransferase levels and unclear perianal bleedings. Since 2008 the patient had a known history of alpha (1)-antitrypsin deficiency (a(1)-ATD) type PIZZ. In the forefront of acute liver failure the patient had an episode of right-sided flank pain, for which he took 6 pills of 200 mg ibuprofen for 2 days.

Image findings
The pre-contrast abdominal CT scan shows hepatic steatosis and signs of hepatomegaly (A). The  lung scan shows panlobular emphysema predominantly located in the lower lobes (B).

Diagnosis
Acute liver failure induced by ibuprofen intake in a chronically pre-damaged liver due to a(1)-ATD.

Discussion
This case could be seen as example for the important physiologic role of a(1)-AT in the human body. On the one hand, it is reducing the expression of pro-inflammatory cytokines, NO and leukotriene B4 without interfering with the anti-inflammatory cytokine response. On the other hand, it is the main tissue-repair-molecule protecting pulmonary alveolar endothelial cells, pancreatic beta-cells, cardiomyocytes and skin fibroblasts from apoptosis. This causes the two main problems for patients with a(1)-ATD: prone to infections and a loss of functional tissue, especially in the lung. Furthermore, we have to take into account that patients with a(1)-ATD still produce a dysfunctional a(1)-AT-molecule that accumulates in the hepatocytes causing slowly irreversible liver damage and eventually even liver cirrhosis.

In patients with a(1)-ATD one has to consider the possibility of hidden or already overt chronic liver damage increasing the risk of acute liver failure after, e.g., drug exposure. Among analgetics, paracetamol is known to have the highest risk profile for liver damage. NSAIDs such as ibuprofen rarely induce liver failure. The antioxidant glutathione is needed for degradation of paracetamol, degradation of ibuprofen is depending on the enzyme CYP436. Thus, in patients with chronic liver disease both drugs may have toxic effects in doses that might not be harmful in healthy persons.

One additional aspect known from experimental animal studies could have aggravated the situation of our patient even more: in a mouse model transgenic for the mutant Z allele of the human a(1)-AT-gene, administration of the NSAID indomethacin induced significant hepatic injury, indicated by increased hepatocellular proliferation. Obviously, indomethacin itself led to increased deposition of mutant hepatotoxic polymerized a(1)-ATZ protein in treated transgenic mice putatively impairing liver cell function quite acutely. The relevance of this finding for patients suffering from a(1)-ATD has as yet not been clinically proven to the full extent, but it might be wise to be cautious using NSAID in these patients.

Teaching points

  • In patients with a(1)-AT disorders consumption of NSAIDs has been found to accelerate hepatic cell death
  • The intake of NSAID needs to be carefully evaluated with respect to the underlying disease

Recommended reading

de Serres and Blanco
Role of alpha-1 antitrypsin in human health and disease.
J Intern Med 276, 311-335

Bessone
Non-steroidal anti-inflammatory drugs: What is the actual risk of liver damage?
World J Gastroenterol 16, 5651-5661 (2010)

Canbay et al.
Acute liver failure: a life-threatening disease.
Dtsch Arztebl Int 108, 714-720

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s